Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acta Endocrinol (Copenh). 1988 Feb;117(2):189-97.

Recurrent attacks of vomiting, hypertension and psychotic depression: a syndrome of periodic catecholamine and prostaglandin discharge.

Author information

  • 1Department of Paediatrics, School of Medicine, Kanazawa University, Japan.

Abstract

A syndrome of periodic catecholamine and prostaglandin E2 discharge is described in 2 patients aged 17 and 3 years. They had recurrent attacks of vomiting, hypertension and psychotic depression for several years with a fixed periodicity. At initiation of the attack, plasma ACTH, AVP, norepinephrine and prostaglandin E2 were markedly elevated, whereas dopamine was undetectable. This resulted in hypercortisolemia, hyponatremia and oliguria, which were completely normalized when the attack subsided. Dopaminergic inhibition by metoclopramide injection induced a sustained rise in plasma bicyclo-prostaglandin E2 in the patients, a transient rise in 4 controls, and no response in 8 control children. The 4 control responders had significantly higher plasma norepinephrine levels and aldosterone responses than the non-responders (P less than 0.001). There was a linear correlation between peak values of bicyclo-prostaglandin E2 and basal norepinephrine levels (r = 0.990, P less than 0.001). The patients released bicyclo-prostaglandin E2 and aldosterone more easily than the control responders in terms of plasma norepinephrine and dopamine levels. Treatment of the patient with clonidine was partially effective, whereas administration of indomethacin completely suppressed recurrence of the attacks for 1 year. These results suggest the etiologic possibility that the patients have a decreased dopaminergic inhibition of prostaglandin E2-mediated norepinephrine secretion, which causes periodic discharge of norepinephrine and concomitant release of ACTH and AVP.

PMID:
2837885
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk